Minnesota, 2023

Hail in Minnesota, June 27, 2023

June 27, 2023 · NWS FGF · 1 event in 1 county or zone

Storms dropped quarter sized hail in Lake of the Woods county in Northern Minnesota and Northeastern North Dakota in the afternoon and evening of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms dropped quarter sized hail in Lake of the Woods county in Northern Minnesota and Northeastern North Dakota in the afternoon and evening of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 11:25 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 11:25 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1225 PM CDT Tue Jun 27 2023

.UPDATE...
Issued at 1217 PM CDT Tue Jun 27 2023

Scattered thunderstorms have started to develop along the
international border this afternoon, with a few potentially being
on the stronger side. Coverage will continue to increase this
afternoon for those areas. There does exist the chance for
isolated strong to severe thunderstorms later this afternoon and
evening in the Devils Lake Basin, with hail and wind being the
main threats.

UPDATE Issued at 944 AM CDT Tue Jun 27 2023

Clouds continue to move into the forecast area today, with some
light showers around the James River Valley. Areas of light to
moderate rain remains further toward Manitoba and into Ontario.
Some hazy conditions are noted in isolated locations from the
wildfire smoke. Otherwise, forecast remains on track.

UPDATE Issued at 704 AM CDT Tue Jun 27 2023

500 mb short wave moving into central ND at 12z. Earlier CAMs had
some precip with this, but there is nothing with it. Cirrus and a
few mid clouds and thats it. With daytime heating that will
change as it moves east. Stronger wave in northern Wyoming will
move along SD/ND border this evening and overnight and bring the
best chance for showers and t-storms. Still isold risk of a strong
or severe storms in far SE ND near better 0-6 km shear.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 334 AM CDT Tue Jun 27 2023

500 mb ridge is anchored over texas with 500 mb jet on top of the
ridge thru South Dakota and Nebraska. This is where the best 0-6
km bulk shear (40-50kt) will remain today. This axis of higher
bulk shear will shift into southern MN Wednesday. To our north a
separate area of 30-40 kt bulk shear will be north of Winnipeg
today. This leaves our area in between the two main t-storm areas
with edge of 40 kt bulk shear in southern ND. A short wave in
southeastern Montana and northern Wyoming will move east today
along the ND/SD border this evening/overnight. So idea in the
forecast is that better chances for showers and t-storms will
occur due to peak heating mid afternoon but continue thru tonight
into Wed AM due to short wave moving thru. Risk of isolated
strong/severe storm is present still similar to Monday despite
less than favorable MU CAPE and 0-6 km shear values. HREF UH
tracks are quite weak as well in our area. But given what occurred
yesterday some mention of strong or brief severe with hail to 1
inch threat is worth of messaging, mainly for southern fcst area.

Thunderstorm chances continue into Wednesday but focus Wednesday
more over Minnesota as short wave moves east.

.LONG TERM...(Wednesday night through Monday)
Issued at 334 AM CDT Tue Jun 27 2023

500 mb low near The Pas Manitoba at 12z Wed will be near Lake of
the Woods region/Lake Winnipeg area at 18z Thu. This will give a
higher chance for t-storms in northwestern MN, especially near
Lake of the Woods as forcing is greatest there.

Rest of the period from Friday into Monday shows brief 500 mb
ridging into western Dakotas into central Canada and WPC cluster
analysis shows a good signal for this as 500 mb height falls occur
over Vancouver Island. Cannot rule out a risk of a shower or
storm into the weekend, mainly afternoon, but chances are not
high. Will need to watch late Sunday into Monday for potential
short wave trough from Vancouver Island moving east and giving a
bit better chance for t-storms. But GEFS and other ensembles
support a ridge building stronger into the area with 500 mb
low/short wave energy moving more northeast into central Alberta
and northern Saskatchewan early next week. Thus keeping t-storm
chances low Monday into Tuesday. Temperatures look to be around
normal or just a tad above thru the period with highs most days
80 to 85.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM CDT Tue Jun 27 2023

Clouds continue to move into the region, with a few showers and
storms developing in Lake of the Woods area. Ceilings remain VFR
this afternoon. Showers and storms develop along the
international border and in DVL region this afternoon and evening.
Activity gradually spreads into the FAR, GFK, TVF, and BJI area
during the afternoon, with lingering shower activity through the
end of TAF period. DVL will most likely clear out around 12-15z.

Some of the scattered thunderstorms could be on the stronger
side. Any TAF location that sees a thunderstorm could see erratic
winds at times. DVL has the best chance for seeing this occur
in the evening. Main time frame for thunderstorm activity would
be 22-05z. After, stratiform rain develops and ceilings drop to
MVFR, with isolated IFR at times. this continues through the TAF
period, with a wind shift from the south toward the north around
the 14-16z time frame.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Spender
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Spender
Hazardous weather outlook, Jun 27, 7:32 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
832 AM CDT Tue Jun 27 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
832 AM CDT Tue Jun 27 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms this afternoon and evening,
with gusty winds and brief small hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 27, 11:38 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1238 PM CDT Tue Jun 27 2023

MNZ006-271830-
Lake Of The Woods MN-
1238 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of central Lake of the
Woods County through 130 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Zippel Bay State Park, or 41 miles east of Roseau, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheelers Point, Birch Beach and Zippel Bay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4887 9469 4884 9470 4883 9471 4881 9470
      4877 9487 4893 9499 4905 9473 4888 9468
TIME...MOT...LOC 1738Z 244DEG 10KT 4888 9486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 27, 11:39 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1239 PM CDT Tue Jun 27 2023

MNZ006-009-271830-
North Beltrami MN-Lake Of The Woods MN-
1239 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northeastern
Beltrami and south central Lake of the Woods Counties through 130 PM
CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Oaks Corner, or 53 miles north of Bemidji, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Upper Red Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4814 9499 4830 9510 4847 9473 4823 9456
TIME...MOT...LOC 1739Z 244DEG 10KT 4826 9495

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 27, 12:14 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
114 PM CDT Tue Jun 27 2023

MNZ005-006-271845-
Roseau MN-Lake Of The Woods MN-
114 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of east central Roseau
and west central Lake of the Woods Counties through 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Swift, or 23 miles east of Roseau, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arnesen, Roosevelt, Swift and Williams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4873 9520 4883 9536 4900 9511 4880 9482
TIME...MOT...LOC 1813Z 234DEG 11KT 4881 9524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JR
Special weather statement, Jun 27, 12:18 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
118 PM CDT Tue Jun 27 2023

MNZ005-271915-
Roseau MN-
118 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northeastern Roseau
County through 215 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salol, or near Roseau, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salol and Warroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4886 9529 4879 9561 4888 9575 4900 9562
      4900 9544
TIME...MOT...LOC 1817Z 234DEG 11KT 4887 9565

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JR
Special weather statement, Jun 27, 12:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
126 PM CDT Tue Jun 27 2023

MNZ006-009-271930-
North Beltrami MN-Lake Of The Woods MN-
126 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of north central
Beltrami and south central Lake of the Woods Counties through 230 PM
CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Oaks Corner, or 51 miles southeast of Roseau, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oaks Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4818 9501 4828 9513 4851 9502 4838 9456
TIME...MOT...LOC 1825Z 215DEG 9KT 4831 9498

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JR
Special weather statement, Jun 27, 1:13 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
213 PM CDT Tue Jun 27 2023

MNZ006-271945-
Lake Of The Woods MN-
213 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northwestern Lake of
the Woods County through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnesen, or 33 miles east of Roseau, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arnesen, Lude, Birch Beach, Long Point and Garden Island State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4912 9477 4909 9475 4894 9470 4893 9517
      4900 9518 4900 9515 4913 9515 4927 9484
TIME...MOT...LOC 1912Z 264DEG 13KT 4903 9507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JR

The radar

The Fargo/Grand Forks radar (KMVX), 250 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
June 27, 1:35 PM CST to 1:40 PM CST
Where
Lake of the Woods County, 0.46 mi W of Clementson
Measured
1 in hail
Reported by
Public
Coordinates
48.680, -94.440

Public reports quarter sized hail 9 miles east southeast of Baudette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111442.